Alert archive / Montana / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 23, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 16, 2007, 2:05 PM MDT for Blaine County, Montana. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2007, 2:05 PM MDT (20:05 UTC)
- Expired
- Jun 16, 2007, 3:00 PM MDT
- In force
- 55 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Blaine County, MT
The radar
The Glasgow radar (KGGW), 199 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 2:10 PM MDT | HAIL 1 | 13 N Lohman, MT | ESTIMATED QUARTER SIZE HAIL. HAIL LASTED FOR 25 MINUTES...FROM 210 PM TO 235 PM. ESTIMATED WINDS NEAR 50 MPH...WITH SMALL TREE BRANCHES DOWN. RAINFALL AMOUNT OF 1.50 INCHES FELL JUST DURING THIS STORM. |
| Jun 16, 2:50 PM MDT | HAIL 0.25 | 6 Sw Hogeland, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1294 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 162005 SVRTFX MTC005-162100- /O.NEW.KTFX.SV.W.0023.070616T2005Z-070616T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 205 PM MDT SAT JUN 16 2007 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BLAINE COUNTY IN NORTH CENTRAL MONTANA... * UNTIL 300 PM MDT * AT 204 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES NORTHWEST OF CHINOOK...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF NORTHERN BLAINE COUNTY. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS STORM. DAMAGING WINDS UP TO 60 MPH WERE REPORTED IN HILL COUNTY WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS. LAT...LON 4888 10951 4865 10950 4856 10865 4900 10868 $$
1 follow-up statement
000 WWUS55 KTFX 162024 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 224 PM MDT SAT JUN 16 2007 MTC005-162100- /O.CON.KTFX.SV.W.0023.000000T0000Z-070616T2100Z/ BLAINE MT- 224 PM MDT SAT JUN 16 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT FOR NORTHERN BLAINE COUNTY... AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 28 MILES WEST OF HOGELAND...OR ABOUT 9 MILES NORTH OF CHINOOK...MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHERN BLAINE COUNTY AT 240 PM MDT A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SATURDAY EVENING FOR WESTERN MONTANA. LAT...LON 4889 10939 4862 10937 4856 10865 4901 10867 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 9:15 AM MDT, 4 hours 50 minutes earlier.
Area forecast discussion, Jun 16, 9:15 AM MDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 915 AM MDT SAT JUN 16 2007 UPDATED ZONES AND STATE BY 1000 AM .UPDATE... A RATHER ACTIVE SEVERE WEATHER DAY EXPECTED TO SET UP OVER NORTH CENTRAL/SOUTHWEST MONTANA LATER THIS AFTERNOON AND EVENING. A FEW CHANGES TO THE FORECAST FOR THIS MORNING...ONE AREA OF LIGHT RAIN WAS MOVING THROUGH EAST GLACIER PARK...TOWARDS THE CUT BANK AREA. POPS HAVE BEEN RAISED IN THIS AREA. TEMPERATURES ALSO LOWERED A BIT DO TO CLOUDS/PRECIP. ISOLATED LIGHT RAIN SHOWERS FALLING NORTH OF LEWISTOWN...SO LOW POPS CONTINUE FOR THAT REGION. OTHERWISE...ALL ELSE IS IN GOOD SHAPE FOR THIS MORNING. SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG A LINE FROM JUST SOUTH OF EAST GLACIER PARK TO JUST NORTH OF BUTTE BETWEEN 1 PM AND 3 PM. THESE SEVERE THUNDERSTORMS WILL MOVE EAST-NORTHEAST THROUGH NORTH CENTRAL/SOUTHWEST MONTANA THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING HOURS. LARGE HAIL/DAMAGING WINDS WILL BE THE MAIN THREAT. SPC HAS PLACED MOST OF NORTH CENTRAL MONTANA IN A MODERATE RISK OF SEVERE THUNDERSTORMS. THIS LOOKS GOOD...AS WIDESPREAD LARGE HAIL/DAMAGING WINDS WILL OCCUR OVER MUCH OF THIS REGION. THE THREAT FOR TORNADOES OVER THIS REGION DOES NOT LOOK AS GOOD AS IT DID YESTERDAY...AS THE DIRECTIONAL SHEAR IS NOT QUITE THEIR. HOWEVER...DO TO THE HIGH INSTABILITY AND STRONG SPEED SHEAR ALOFT...AN ISOLATED TORNADO IS STILL POSSIBLE...MAINLY EAST OF GREAT FALLS. REFER TO THE 1000 AM UPDATED HWO FOR A FEW MORE DETAILS. FOR TONIGHT AND SUNDAY...SEVERE WEATHER WILL CONTINUE THROUGH THE EVENING HOURS OVER THE REGION...AS AN UPPER LEVEL TROF MOVES INTO WESTERN MONTANA BY EARLY SUNDAY MORNING. EXPECT A RATHER COOL AND SHOWERY DAY OVER MUCH OF THE REGION FOR SUNDAY. BRUSDA && .AVIATION... UPDATED 1125Z. SOUTHWEST FLOW ALOFT OVER THE REGION WILL BECOME INCREASINGLY MOIST THROUGH THE COURSE OF THE DAY. THE AIRMASS WILL BECOME QUITE UNSTABLE AFTER 18Z AND A SURFACE TROUGH MOVING THROUGH THE AREA WILL PROVIDE A STARTING POINT FOR CONVECTION. THUNDERSTORMS WILL BECOME WIDESPREAD OVER THE AREA WITH SOME PRODUCING STRONG GUSTY WINDS...LARGE HAIL AND PERIODS OF HEAVY RAIN. VFR CONDITIONS WILL PREVAIL THROUGH 18Z WITH AREAS OF MVFR AND LOCAL IFR IN CONVECTION THROUGH THE EVENING. LATE IN THE EVENING CONVECTION WILL TAPER OFF FROM THE WEST...BUT WILL CONTINUE OVER THE EASTERN ROUTES. THOMSON && .PREV DISCUSSION... (ISSUED 525 AM MDT SAT JUN 16 2007) DISCUSSION... TODAY THROUGH MONDAY...AN ACTIVE WEATHER DAY SHAPING UP FOR THE COUNTY WARNING AREA. A CLOSED UPPER LOW PUSHES ONSHORE OVER THE PACIFIC NORTHWEST THIS MORNING RESULTING IN AN INCREASING SOUTHWESTERLY FLOW ALOFT OVER THE AREA. THE AIRMASS WILL BECOME INCREASINGLY UNSTABLE THIS AFTERNOON AS MORE MOISTURE IS ADVECTED INTO THE AREA. A SURFACE TROF DEVELOPS BY LATE AFTERNOON OVER EASTERN MONTANA AND THIS WILL HELP FOCUS CONVECTIVE DEVELOPMENT. SPC HAS MOST OF MONTANA UNDER A SLIGHT RISK. PREDICTIVE SOUNDINGS INDICATE STEEP LAPSE RATES AND DECENT CAPE VALUES ACROSS THE AREA. THE SOUNDINGS ALSO INDICATE STRONG SHEAR AND A FAIRLY DEEP MOIST LAYER. SOME THUNDERSTORMS ARE LIKELY TO BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. MUCH COOLER AIR MOVES INTO THE AREA SUNDAY AS THE CLOSED LOW PASSES OVER CENTRAL MONTANA. WITH THE COLD POOL ALOFT...SCATTERED SHOWERS WILL REMAIN A POSSIBILITY. NORTHWEST FLOW ALOFT WILL TAKE UP RESIDENCE ON MONDAY WITH ENOUGH INSTABILITY FOR ISOLATED SHOWERS. TEMPERATURES WILL BE THE WARMEST TODAY WITH READINGS DROPPING BELOW SEASONAL AVERAGES ON SUNDAY. TEMPERATURES WILL CLIMB SLIGHTLY ABOVE SEASONAL AVERAGES ON MONDAY. EMANUEL MONDAY NIGHT THROUGH THURSDAY NIGHT...MODELS ARE STARTING TO COME INTO BETTER ALIGNMENT ON EXTENDED SO CONFIDENCE IN THE FORECAST HAS INCREASED FROM LAST NIGHT. STILL...WENT WITH CONSERVATIVE CHANGES TOWARD THE GFS (AND NEWER ECMWF) SOLUTION AND WILL SEE WHAT TOMORROW NIGHT BRINGS BEFORE MAKING BIGGER CHANGES. MODELS ARE NOW BOTH INDICATING AN UPPER LEVEL RIDGE BUILDING INTO THE REGION BY TUESDAY NIGHT. RIDGE DOMINATES THROUGH THURSDAY BEFORE GETTING PUSHED EASTWARD AS THE NEXT PACIFIC LOW MARCHES TOWARD THE PACIFIC NORTHWEST AND SOUTHERN BRITISH COLOMBIA. FLOW THROUGH THE RIDGE SHOULD BE JUST DIRTY ENOUGH FOR SOME AFTERNOON AND EVENING CONVECTION SO ONLY LOWERED POPS A LITTLE. ALSO WARMED TEMPERATURES SLIGHTLY...AGAIN BEING CONSERVATIVE WITH MY CHANGES FOR NOW. THOMSON FRIDAY THROUGH SATURDAY...MODELS CONTINUE WITH A LONG WAVE TROUGH OVER THE EASTERN PACIFIC AND A BROAD UPPER LEVEL RIDGE OVER THE UPPER MIDWEST. THUS...MONTANA WILL BE UNDER A RATHER MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT. TEMPERATURES WILL RUN WARMER THAN SEASONAL AVERAGE ALONG WITH ISOLATED/SCATTERED THUNDERSTORMS...ESPECIALLY OVER THE MOUNTAINS. WILLIAMSON DC && .PRELIMINARY POINT TEMPS/POPS... GTF 78 50 66 43 / 40 70 30 30 CTB 68 48 62 40 / 40 60 40 30 HLN 83 52 70 45 / 40 70 30 20 BZN 84 50 69 40 / 40 50 40 30 WEY 77 42 64 35 / 30 30 20 30 DLN 83 49 72 38 / 30 20 20 20 HVR 79 54 67 45 / 20 70 40 40 LWT 76 52 65 42 / 30 70 40 40 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 16, 10:00 AM MDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GREAT FALLS MT 1000 AM MDT SAT JUN 16 2007 MTZ008>015-044>055-171200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 1000 AM MDT SAT JUN 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF NORTH CENTRAL MONTANA THIS AFTERNOON AND EVENING...WHILE A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED OVER MUCH OF SOUTHWEST MONTANA. WIDESPREAD THUNDERSTORMS WILL DEVELOP BETWEEN 1 PM AND 3 PM THIS AFTERNOON BETWEEN EAST GLACIER PARK AND BUTTE. THESE THUNDERSTORMS WILL QUICKLY BECOME SEVERE AS THEY MOVE EASTWARD TOWARDS THE HELENA...GREAT FALLS...AND BOZEMAN AREAS. THESE SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE EASTWARD AND AFFECT MUCH OF CENTRAL MONTANA...INCLUDING THE HAVRE AND LEWISTOWN AREAS THROUGH THIS EVENING. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS TODAY WILL BE DAMAGING WINDS...LARGE HAIL AND PERIODS OF HEAVY RAINFALL. THE BEST TIME FRAME FOR ANY SEVERE STORMS TO OCCUR IS FROM 2 PM TO 10 PM. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR ANY UPDATED FORECASTS...WATCHES...OR WARNINGS THAT COULD BE ISSUED LATER TODAY ON THIS DEVELOPING SEVERE WEATHER EVENT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 16, 12:53 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1253 PM MDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM TSTM WND GST 12 N HINGHAM 48.73N 110.42W
06/16/2007 E60 MPH HILL MT TRAINED SPOTTER
ESTIMATED WIND GUSTS NEAR 60 MPH...ALONG WITH SOME PEA
SIZE HAIL.
&&
BRUSDALocal storm report, Jun 16, 1:07 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
107 PM MDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM TSTM WND GST 6 SE SIMPSON 48.87N 110.11W
06/16/2007 E55 MPH HILL MT TRAINED SPOTTER
ESTIMATED WIND GUSTS NEAR 55 MPH...AND SOME PEA SIZE
HAIL.
&&
BRUSDALocal storm report, Jun 16, 1:13 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
113 PM MDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND GST 9 N GILDFORD 48.70N 110.30W
06/16/2007 E60 MPH HILL MT TRAINED SPOTTER
ESTIMATED WIND GUSTS NEAR 60 MPH...ALONG WITH SOME PEA
SIZE HAIL.
&&
BRUSDALocal storm report, Jun 16, 1:22 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
122 PM MDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND GST 12 N HAVRE 48.72N 109.68W
06/16/2007 E60 MPH HILL MT PUBLIC
ESTIMATED WIND GUSTS NEAR 60 MPH.
&&
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 11:51 AM MDT | Severe Thunderstorm Warning | TFX | Hill, Liberty | 54 min |
| Jun 16, 12:45 PM MDT | Severe Thunderstorm Warning | TFX | Hill | 45 min |
| Jun 16, 3:00 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 60 min |
| Jun 16, 3:21 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 54 min |
| Jun 16, 3:28 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 47 min |
| Jun 16, 4:14 PM MDT | Severe Thunderstorm Warning | TFX | Meagher | 46 min |
| Jun 16, 4:14 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 31 min |
| Jun 16, 4:27 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 48 min |
| Jun 16, 4:41 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 64 min |
| Jun 16, 5:13 PM MDT | Severe Thunderstorm Warning | TFX | Judith Basin | 62 min |
| Jun 16, 5:14 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 23 min |
| Jun 16, 5:31 PM MDT | Tornado Warning | TFX | Judith Basin | 29 min |
| Jun 16, 5:42 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Meagher | 48 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.